Alert archive / Hawaii / High Wind Warnings in 2020
High Wind Warning 5, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Mar 14, 2020, 3:10 AM HST for Hawaii County, Hawaii. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2020, 3:10 AM HST (13:10 UTC)
- Expired
- Mar 14, 2020, 3:21 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -291 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
135 WWHW70 PHFO 141310 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 310 AM HST Sat Mar 14 2020 HIZ028-150215- /O.NEW.PHFO.HW.W.0005.200314T1310Z-200315T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 310 AM HST Sat Mar 14 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...West winds 40 to 60 mph with gusts to 75 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking near impossible. The winds can forcefully open and close doors, possibly breaking hinges, or causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. && $$ Gibbs
1 follow-up statement
351 WWHW70 PHFO 150121 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 321 PM HST Sat Mar 14 2020 ...HIGH WIND WARNING CANCELLED FOR THE BIG ISLAND SUMMITS... HIZ028-150230- /O.CAN.PHFO.HW.W.0005.000000T0000Z-200315T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 321 PM HST Sat Mar 14 2020 ...HIGH WIND WARNING IS CANCELLED... Winds have decreased significantly on the high summits of the Big Island. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Mar 13, 9:14 PM HST, 5 hours 56 minutes earlier.
Area forecast discussion, Mar 13, 9:14 PM HST, 5 hours 56 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 914 PM HST Fri Mar 13 2020 .SYNOPSIS... A combination of a trough of low pressure in the area, increasing moisture and light winds will keep the rainfall chances in the forecast across the state through the weekend. Most of the shower activity will favor interior areas of the islands through the afternoon hours as sea breezes push ashore and near the coasts and adjacent waters overnight through the early morning hours. Conditions will begin to deteriorate Sunday night through early next week as this trough shifts westward and a kona low evolves to the west. This feature will bring strong southerly winds along with an increasing potential for widespread heavy rainfall and thunderstorms to the state late Sunday through early next week. && .DISCUSSION... Water vapor imagery showed plenty of middle- to upper-level moisture streaming over the region within the west-southwest flow and a weak impulse approaching from the west. This pulse of energy moving into the area later tonight through Saturday combined with a weak surface trough over the islands will support a few heavy showers and even a thunderstorm or two through the weekend. Although the better source of moisture remains over the eastern end of the state (east of the surface trough) this evening, guidance depicts this moisture shifting westward through the weekend with the trough. Most of the shower activity will favor interior areas of the islands through the afternoon hours as sea breezes push ashore and near the coasts and adjacent waters overnight through the early morning hours. Guidance remains persistent from cycle-to-cycle and continues to advertise a transition period late Sunday into early next week as a kona low evolves west of the state. This pattern shift will translate to a wet pattern across the region that will persist through a good portion of the upcoming week. Guidance shows a plume of deep moisture pooling northward across the islands through this time with precipitable water values surging to near two inches. This moisture combined with upper heights falls and the added instability will support periods of heavy rainfall. Flash flooding will become a possibility through this time, especially in areas where bands of heavy rainfall setup for long periods of time. Confidence in exactly where these bands will set up remains low at this time. As a result, a Flash Flood Watch has been issued for the entire state Sunday night through Tuesday. In addition to the potential for heavy rainfall, a few strong-to- severe thunderstorms can't be ruled out with the added instability and deep layer shear expected. && .AVIATION... A northeast to southwest trough near Maui will move northwest slowly through Saturday. There are broken layered clouds along the trough with isolated embedded towering cumulus clouds with tops between 15000 and 20000 feet. Isolated thunderstorms may develop along the trough later tonight and tomorrow. There will be scattered to broken showery low clouds southeast and northwest of the trough. AIRMET SIERRA is currently in effect for mountain obscuration on the Big Island, Maui, Lanai, Molokai and Oahu. AIRMET TANGO is in effect for Kauai through Maui for moderate turbulence aloft. && .MARINE... Light winds will continue through the weekend due to a surface trough lingering in the area. The background flow will hold out of a more northeast direction over the western end of the state and out of the southeast over the eastern end through Saturday. Land and sea breeze conditions will continue near the coasts each day. A transition period appears likely Sunday through early next week as a kona low forms west of the islands. Strong southerly winds along with an increasing potential for widespread heavy rainfall and thunderstorms remain in the forecast late Sunday through early next week. Both offshore and local buoys are holding steady near their peak swell heights this evening. Expect advisory level surf along north and west facing shores to hold through tonight now, possibly into Saturday, then slowly trend down through the rest of the weekend. The swell will continue to produce seas around the 10 ft Small Craft Advisory threshold through tonight as well. Surf along east facing shores will remain small through the weekend due to the lack of trades locally and upstream. Surf along south facing shores will remain small with mainly background south swells expected. An upward trend is possible early next week due to increasing southerly winds setting up over local waters. A small, long-period south swell could become a possibility for Hawaii late next weekend into the following week (around the 23rd). && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from Sunday evening through Tuesday afternoon for Niihau-Kauai-Oahu-Molokai-Lanai-Kahoolawe-Maui-Kona-South Big Island-Big Island North and East-Kohala-Big Island Interior. High Surf Advisory until 6 AM HST Saturday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. High Wind Warning until 6 AM HST Saturday for Big Island Summits. Small Craft Advisory until 6 AM HST Saturday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters. && DISCUSSION...Gibbs AVIATION...Donaldson MARINE...Powell/Stall
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 3:34 PM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 6 days |
| Mar 14, 9:12 AM HST | Special Marine Warning | HFO | 63 min | |
| Mar 14, 9:32 AM HST | Special Weather Statement | HFO | Hawaii | 28 min |
| Mar 14, 10:00 AM HST | Areal Flood Advisory | HFO | Hawaii | 86 min |
| Mar 14, 11:12 AM HST | Special Marine Warning | HFO | 63 min | |
| Mar 14, 12:10 PM HST | Special Marine Warning | HFO | 37 min |
Nearby
High Wind Warnings in Hawaii, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.